Trouble Thinking on Topamax? Study Finds “Language Disturbances”

Migraine preventive Topamax (topiramate) has long been associated with trouble thinking, hence the widely used nickname of Dopamax. A recent study indicates that some people have trouble with language while taking Topamax. Some “language disturbances,” as the authors call it, include:

  • Finding words
  • Substituting a word with another unrelated word
  • Taking forever to get a thought out
  • Meshing words
  • Naming objects

According the Reuters article, “Language disturbances generally occurred within the first month of treatment, were of mild severity, and did not require further adjustment of dosages or discontinuation of topiramate.” I’m not sure what that means. Did the language disturbances subside after a month? Does “mild severity” mean that participants chose to stay on the drug even with the side effects?

The abstract of the original article in the journal Headache, Language Disturbances as a Side Effect of Prophylactic Treatment of Migraine, doesn’t answer these questions, but does raise others:

Conclusion.—It can be hypothesized that a disorder such as migraine, which involves numerous cortical and subcortical circuits implicated in the transmission and behavioral and emotional processing of pain, represents a facilitated substrate for the occurrence of language disturbances due to topiramate. This could be the expression of a more generalized impairment of cognitive processing. These aspects should be investigated in prospective studies involving larger migraine patient samples.

My interpretation: The make up of a migraineur’s brain is such that Topamax’s language side effects can flourish. Language problems could be only one part of overall impaired thinking. I believe this means that Topamax impairs thinking, but most migrainuers will attest that our minds are fuzzy even without Topamax. That’s the research I want to see.

Do these findings fit with your experience of Topamax? Take The Daily Headache’s Topamax & migraine survey.

Advertisements

11 Responses to “Trouble Thinking on Topamax? Study Finds “Language Disturbances””

  1. Bix Says:

    This happened to me while I was on Topamax. Really excruciating. I’ve had it on other meds, too, but this was by far the worst.

  2. Jamie W. Says:

    I had this problem with Topamax as well. In fact it is why I got off of it. Now I am on zonisamide (Zonegran) and it is starting to happen again.

    Jamie

  3. Bix Says:

    Zonegran gave me painful tingling. Grr.

  4. Wisdom Says:

    Interesting read. This is part of the reason why I have been hesitant to try topamax.

  5. Robyn Says:

    This was a huge problem when I took Topamax, and it’s why I stopped taking it (not being able to find words/finding the wrong words is terrible when you’re a journalist). I still have problems a year after stopping it: I kept saying “Safeway” instead of “safehouse” today without knowing it.

  6. Cat Says:

    Same issues with me and Topamax although I must say nothing else has worked to help with my migraines. I have been on it for about 8 months now, 4 at a steady dosage…and no, the problems have not subsided. It’s like the words are in my head and I can’t pull them out…

  7. Jessica Says:

    I have been on topamax for YEARs and I continue to have the issues with missing/finding words, taking forever to get a thought out, and naming items. I wish I could find something better, but it is still better than daily 10 out of 10 migrianes.

    It is frustrating because, before the Topamax (and headaches) I used to be a good public speaker, now it is difficult to formulate words in a meeting.

  8. James Roberts Says:

    I had the same problems and also started to have seizures when exposed to strobe or flashing lights. It got so bad that just driving along a tree lined road with sun light and shadow cast on the windshield was enough to make me feel like I was going to seize. I never had seizure problems before that. I stopped almost two years ago, I still have language and thinking problems from time to time, but luckily the seizure problems stopped after I stopped the Topamax.

  9. cattoo Says:

    I’ve been taking topamax for about a year now. I’m not sure what’s worse, the migraine pain subsiding a little with topamax or the inability to formulate sentences, speak, and spell like I used to.

    i’m trying to make the decison to stop taking topamax at this point.

  10. Carole Says:

    I’ve been on not only Topamax but also every other “preventative” med invented, including Sansert and Depakote, not to mention all of the others you can think of. All of them, but especially Topamax, made me mentally confused, inarticulate, unable to type on the computer without a zillion mistakes (not a good thing for a manager in the computer biz), and physically clumsy. If a drug wasn’t helping to prevent the migraines, invariably the doctor (and they all had the same suggestion) wanted me to increase the dose and give it more time. Yeah, right, I couldn’t function, hmmm, good idea doc. I’ve had migraines since I was eight years old and for me, the market introduction of Imitrex injections, then the tablets, was a Godsend.

    So if you’re experiencing mental confusion or any other debilitating symptom from Topamax, it won’t get better with time. It’s your body, your decision, not the doctor’s. Personally, I couldn’t stand the side effects.

  11. cattoo Says:

    i’ve tried imitrex as well. i’ve tried so many things too. imitrex gave me these shooting pains that didnt help any either. i’m in the management field of IT field as well, so u can only imagine the effects that topmax has had. i stopped taking topamax for awhile only to have the migraines, of course come back. i decided to go back to it and find ways to cope in the mean time. that makes making ample use of spell check, and trying to exercise my memory. i know that sounds ridiculous, but migraine pain is no joke. i’ve been living with them since i was a kid too. i’ve tried everything from natural remedies to medications, and topamax seems to do the trick… *sigh* :/


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: